Ohio, 2016

Hail in Ohio, May 1, 2016

May 1, 2016 · NWS CLE · 1 event in 1 county or zone

A line of strong thunderstorms moved across Northwest Ohio. One of the stronger storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of strong thunderstorms moved across Northwest Ohio. One of the stronger storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 3:08 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 1, 3:08 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EDT SUN MAY 1 2016

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL SLIDE EAST ACROSS CENTRAL OHIO TONIGHT.
HIGH PRESSURE OVER CENTRAL CANADA WILL MOVE SOUTHEAST ACROSS THE
GREAT LAKES FROM MONDAY INTO EARLY TUESDAY. LOW PRESSURE WILL MOVE
SOUTHEAST OUT OF CANADA ON WEDNESDAY AND PULL A COLD FRONT SOUTH
ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

CONVECTION HAS DEVELOPED ALONG THE COLD FRONT LOCATED ALONG A LINE
FORM FROM NEAR DELAWARE TO CANTON. THUS FAR WE HAVE NOT RECEIVED ANY
REPORTS OF HAIL BUT MARGINALLY SEVERE HAIL...HEAVY RAIN AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS AS THEY EXIT
TO THE SOUTH THROUGH 5 PM.

A WAVE OF LOW PRESSURE LOCATED OVER INDIANA WILL SLIDE EAST ALONG
THE FRONTAL BOUNDARY ACROSS CENTRAL OHIO TONIGHT. LIFT WILL BE
ENHANCED AS THE UPPER LEVEL WAVE SEEN ON WATER VAPOR IMAGERY OVER
IOWA SLIDES EAST ACROSS THE LOWER GREAT LAKES. ANOTHER ROUND OF
WIDESPREAD RAIN WILL MOVE EAST ACROSS THE AREA...REACHING NW OHIO BY
10 PM AND EXITING TO THE EAST ON MONDAY MORNING. MOST AREAS WILL
RECEIVE AROUND A THIRD OF AN INCH OF RAIN WITH LOCALLY UP TO A HALF
INCH. HAVE ADDED AN ISOLATED MENTION OF THUNDERSTORMS TONIGHT WITH
A MINIMAL AMOUNT OF ELEVATED INSTABILITY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
PRECIPITATION EXITS TO THE EAST ON MONDAY BUT AMPLE MOISTURE AND LOW
LEVEL CLOUDS WILL REMAIN THROUGH THE DAY. TEMPERATURES NEAR THE LAKE
WILL STRUGGLE TO REACH THE LOWER 50S WITH CLOSE TO 60 TOWARDS
CENTRAL OHIO. HIGH PRESSURE FROM CANADA WILL BUILD SOUTHEAST ACROSS
THE LAKE ON MONDAY NIGHT AND TUESDAY. PARTLY CLOUDY CONDITIONS
WILL ALLOW FOR MORE SUN DURING THE DAY ON TUESDAY WITH
TEMPERATURES GENERALLY IN THE LOW 60S...EXCEPT UPPER 50S ALONG THE
NORTHEAST LAKESHORE.

STRONG UPPER LEVEL JET DIVES SOUTH OUT OF CANADA FROM TUESDAY INTO
WEDNESDAY WITH THE TROUGH DIGGING ACROSS THE GREAT LAKES REGION. A
COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON WEDNESDAY BUT SHOULD
BE LATE ENOUGH IN THE DAY FOR HIGHS TO STILL BE CLOSE TO 60. SHOWERS
WILL FILL IN WITH A CHANCE OF THUNDERSTORMS AS INSTABILITY
INCREASES WITH A -26C COLD POOL AT 500MB.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

TRENDS IN THE EXTENDED REMAIN THE SAME.   LINGERING SHOWERS OVER THE
AREA ON THURSDAY...GRADUALLY ENDING DURING THE DAY AS HIGH PRESSURE
BUILDS IN.  HIGH PRESSURE THEN REMAINS OVER THE AREA INTO THE
WEEKEND.   BOTH MODELS PUSH THE NEXT COLD FRONT ACROSS THE AREA ON
SUNDAY. THIS FAR OUT WILL ONLY GO WITH CHANCE POPS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FRONT STRETCHING FROM NEAR ERI TO NEAR FDY. NORTH OF THE FRONT
IFR/LIFR CONDITIONS...WHILE MVFR SOUTH OF BOUNDARY. FRONT WILL
PUSH SLOWLY SOUTH OVER ENTIRE AREA THIS EVENING. THEN OVERNIGHT
RAIN SHOWERS WITH A CHANCE FOR TSRA AS A LOW PRESSURE SYSTEM
MOVES ACROSS SOUTHERN OHIO. JUST PUT IN VCTS FOR SOUTHERN TAF
SITES OVERNIGHT. MODELS NOT IN TOTAL AGREEMENT WITH TRACK AND
TIMING OF LOW...BUT LOW SHOULD BE NEAR PIT TOWARD DAYBREAK MONDAY.

OUTLOOK...NON VFR INTO MONDAY...LINGERING LONGER ACROSS NE OH/NW
PA IN IFR/LIFR CIGS/VIS. PERIODS OF SHOWERS AND TSRA TUESDAY
THROUGH THURSDAY.

&&

.MARINE...

LIGHT N-NE FLOW WILL INCREASE TO 10 TO 15 KNOTS OVERNIGHT AS A LOW
PRESSURE SYSTEM TRACKS ACROSS SOUTHERN OHIO.  THIS WILL PRODUCE
CHOPPY CONDITIONS BUT SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA.  WINDS LIGHTEN DURING THE DAY MONDAY AS LOW MOVES EAST OF
THE FORECAST AREA.  LIGHT AND VARIABLE WINDS TURN TO THE SOUTH ON
TUESDAY AHEAD OF NEXT FRONT.  MODELS IN GOOD AGREEMENT PUSHING THE
NEXT FRONT THROUGH ON WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, May 1, 5:36 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
636 AM EDT SUN MAY 1 2016

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027-028-089-PAZ001>003-
021045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
636 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ029>033-036>038-047-021045-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
636 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
STORMS MAY APPROACH SEVERE LIMITS WITH HAIL OR WIND GUSTS THE
BIGGEST THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 1:28 PM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT SUN MAY 1 2016

OHZ028>031-036>038-047-011945-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...BUCYRUS...MANSFIELD...ASHLAND...
WOOSTER...MARION...MOUNT GILEAD...MILLERSBURG...MOUNT VERNON
228 PM EDT SUN MAY 1 2016

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTH
CENTRAL OHIO MAINLY SOUTH OF A MARION TO MANSFIELD LINE THIS
AFTERNOON. THE STRONGEST STORM WILL MOVE ACROSS SOUTHERN MARION
AND INTO MORROW COUNTY THROUGH 330 PM. THE STORMS COULD PRODUCE
WIND GUSTS TO 45 MPH...DIME SIZE HAIL AND VERY HEAVY RAIN AS THEY
MOVE EAST AROUND 25 MPH.

MITCHELL

The radar

The Detroit radar (KDTX), 130 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
May 1, 6:00 PM EST
Where
Wood County, 3 mi SW of Perrysburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.539, -83.671

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633411.